Ohio, 2017

Hail in Ohio, March 30, 2017

March 30, 2017 · NWS IWX · 2 events in 1 county or zone

A warm front edged north into portions of northern Indiana and northwestern Ohio, bringing with it a low CAPE but high shear environment for rotating supercells. Several cells developed across central Indiana and worked northeast, crossing the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front edged north into portions of northern Indiana and northwestern Ohio, bringing with it a low CAPE but high shear environment for rotating supercells. Several cells developed across central Indiana and worked northeast, crossing the warm front. However the depth of cold air north of the front was sufficient to limit any severe threat to isolated large hail despite strong rotation being noted on radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 30, 2:18 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 30, 2:18 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Mar 30 2017

.SYNOPSIS...
Issued at 145 PM EDT Thu Mar 30 2017

Showers and thunderstorms are expected this afternoon and evening
as a low pressure system approaches from the Southern Plains.
There is a risk of severe storms south of Highway 24 this
afternoon into early this evening. Showers will taper off from
west to east Friday as the low departs. High pressure will build
into the Midwest Saturday into Sunday providing fair weather.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 315 PM EDT Thu Mar 30 2017

Center of low pressure near Quincy IL as of 19z will gradually edge
east-northeast into northern IN by later tonight and into northern
OH/Lake Erie by Friday as closed 500 mb low wobbles east through the
OH Valley. This track will allow the system warm front now over
central IL/IN to mix northeast into far southern zones later this
aftn/eve (south of Hwy 24). Continued low level theta-e advection,
weak elevated instability, and deep layered forcing within a leading
southerly LLJ core should keep at least scattered showers/storms
(small hail possible) going into the evening near and north of this
warm front. There remains a threat for an isolated severe storm from
Marion IN to Lima OH (southeast of Hwy 24) btw 20-02z near warm
front given favorable kinematics/low lvl shear and potential for
some weak MLCAPE increasing to above 500 j/kg. A brief
tornado/hail/damaging winds will be possible here if any low
centroid/discrete cells or line segments can interact with this
warm front.

Deep moisture plume/LLJ will push off to the east by later tonight-
Friday bringing an end to any thunder/heavier rain chances.
Unfortunately cool/cloudy, and at times showery, conditions will
persist in trailing deformation area, especially over far ne IN/nw
OH/sc Lower MI where subtle TROWAL/trough feature may allow more
widespread rain to continue through the day on Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 315 PM EDT Thu Mar 30 2017

This weekend will feature seasonable temps and mainly dry conditions
as low level anticyclonic flow briefly builds in wake of system
exiting to off the Mid Atlantic coast by Saturday. The next in a
series of systems in this active pattern will bring rain chances
back into the forecast Sunday night/Monday and again toward
Wednesday-Thursday. Temperatures will average near to slightly above
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 140 PM EDT Thu Mar 30 2017

Low pressure will continue to approach the area, and after a brief
window of no rain, showers and thunderstorms will come back in for
this afternoon. Showers and thunderstorms have the capability of
reducing conditions into MVFR and possibly IFR within heavier rain
and lower LCLs. The warm front will slowly push from south to
north through the area by early overnight, thus the greater chance
for severe weather is at FWA where the residence time for heating
and accumulation of instability will be greater. The main impacts
will be gusty wind and hail. Moisture will remain around the
region overnight with the low pressure system still nearby and,
with the weaker winds, there could be areas of fog that form with
a greater chance at SBN than FWA. Stronger winds begin to come
back in right around daybreak tomorrow as the low pressure system
vacates the region pushing the moisture out early, though some low
stratus could still remain.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT this afternoon for LMZ043-
     046.

&&

SYNOPSIS...Roller
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 30, 2:28 PM EST, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
328 PM EDT Thu Mar 30 2017

INZ026-027-032>034-OHZ024-025-311930-
Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Severe thunderstorms are possible, with large hail, damaging
winds, and isolated tornadoes all possible. Locally heavy rainfall
may cause some minor river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ017-018-020-022>025-OHZ015-016-311930-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Paulding-
Putnam-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Strong to severe thunderstorms are possible, with large
hail the primary threat. Locally heavy rainfall may cause some minor
river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-012>016-MIZ077>081-OHZ001-002-004-005-311930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
328 PM EDT Thu Mar 30 2017 /228 PM CDT Thu Mar 30 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Severe thunderstorms are not expected, though a few storms
may contain small hail and frequent lightning. Locally heavy
rainfall may cause some minor river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-311930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms late this afternoon into early
this evening. The storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisory conditions are likely Friday into Friday
evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 30, 4:59 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             FORT WAYNE              41.07N 85.14W
03/30/2017  E0.50 INCH       ALLEN              IN   PUBLIC

            PEA TO DIME SIZED.

&&

GH
Local storm report, Mar 30, 5:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             FORT WAYNE              41.07N 85.14W
03/30/2017  E0.75 INCH       ALLEN              IN   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH
Special weather statement, Mar 30, 5:02 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT THU MAR 30 2017

INZ007-009-018-025>027-OHZ001-002-004-005-015-302300-
Huntington-Adams-Allen-De
Kalb-Wells-Steuben-Henry-Defiance-Fulton-Williams-Paulding-
602 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN...ALLEN...
DE KALB...NORTHEASTERN HUNTINGTON...NORTHEASTERN WELLS...NORTHWESTERN
ADAMS...DEFIANCE...WESTERN PAULDING...NORTHWESTERN HENRY...
SOUTHWESTERN FULTON AND WILLIAMS COUNTIES...

At 600 PM EDT, an area of strong thunderstorms were located from
near Fort Wayne to Huntington, moving northeast at 40 mph.

Dime size hail and winds to 40 mph are possible with these storms
along with locally heavy rainfall.

Locations impacted include...
Fort Wayne, Defiance, New Haven, Auburn, Bryan, Garrett, Archbold,
Montpelier, Hicksville, Ossian, Butler, Huntertown, Paulding,
Waterloo, Edgerton, Antwerp, Hamilton, Woodburn, Stryker and
Monroeville.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 30.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 291 and 337.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 152 and 156.
 INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 9.

LAT...LON 4099 8471 4099 8480 4093 8480 4080 8527
      4099 8543 4101 8542 4101 8534 4112 8534
      4126 8523 4127 8519 4131 8519 4169 8491
      4150 8416
TIME...MOT...LOC 2200Z 227DEG 36KT 4114 8506

SLL
Local storm report, Mar 30, 5:08 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 NE FORT WAYNE         41.09N 85.11W
03/30/2017  M0.50 INCH       ALLEN              IN   TRAINED SPOTTER

            LASTED FOR 2-3 MINUTES.

&&

GH
Local storm report, Mar 30, 5:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 NE HARTFORD CITY      40.49N 85.33W
03/30/2017  M1.25 INCH       BLACKFORD          IN   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH
Local storm report, Mar 30, 5:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             FIAT                    40.56N 85.15W
03/30/2017  M1.00 INCH       JAY                IN   TRAINED SPOTTER

            .

&&

MCS

The radar

The Northern Indiana radar (KIWX), 104 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Van Wert

When
March 30, 5:45 PM EST to 5:46 PM EST
Where
Van Wert County, 2.09 mi NW of Van Wert Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.890, -84.630

Hail, Van Wert

When
March 30, 7:55 PM EST to 7:56 PM EST
Where
Van Wert County, 2.6 mi NW of Van Wert Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.900, -84.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687024, 687025.